Did you know that your medications can affect your oral health? Some common side effects of medications include dry mouth, changes in way food tastes, and changes to your gums.
Keeping Your Dentist Informed
When you receive dental treatment or exams, it’s important to let the dentist know about both over-the-counter and prescription products you’re taking. Vitamins, minerals, herbs, and supplements may also influence your treatment, so make sure your dentist knows about those as well.
Common Medication-Related Oral Health Issues
According to the National Institutes of Health, over 400 medications may cause dry mouth as a side effect, including drugs commonly used to treat high blood pressure, depression, anxiety, allergies, and colds.
Dry mouth can increase your risk of cavities, gum disease, bad breath, mouth sores, and infections. It may also make it difficult to wear oral appliances such as dentures, and may even make it hard to chew and swallow food.
There are a few things you can do to prevent dry mouth. Be sure to tell your dentist if your mouth feels dry, uncomfortable, or painful so they can offer treatment.
Bleeding and Bruising
Some over-the-counter, prescription, and herbal medicines may make bruising or bleeding more likely. Some of these medicines include:
- gingko biloba
Changes in Taste
Over 250 medications can change the way you taste foods. For example, some drugs may cause foods to have an unpleasant aftertaste. Because of this, many people may choose hard candies, breath-mints, or cough drops to make their mouths feel better. However, if these candies contain sugar, they may put you at increased risk for tooth decay. To counter this risk, be sure to use sugarless candies and breath-mints.
If your medicine is making your mouth dry, certain types of foods may taste bland. In this case, you may be tempted to use excessive amounts of salt or sugar to make food taste better. This habit puts you at increased risk for cavities, poor diabetes control, and higher blood pressure. If you’re experiencing a change in how foods tastes, be sure to talk to your physician or dentist.
Anther common issue caused by some drugs are sores that appear on your cheeks or on the tongue. These sores, also called ulcers, can be painful and may even make eating, speaking, and wearing dentures difficult.
Tell your dentist or physician if you get mouth ulcers so they can determine the cause and change your medication, if needed.
Many medicines can cause dangerous drug interactions with medicines given in dental offices. These include pain relievers, sedatives and anesthetics.
Again, talk honestly and openly about your medications so your dental team can make informed decisions about your treatment while ensuring your oral health and safety.
The information on this article is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. Tooth Wisdom® and Oral Health America do not recommend or endorse any specific dentists, products, procedures, opinions, or other information mentioned. See full Terms & Conditions.